Posted by: mardre | 2009-02-24

Symtoms of to high levels of tegretol

My mother has been using tegretol 400mg bd for 25 years
She changed to epinutin years ago without success, a lesser dose of tegretol causes frequent seizures. It seems if the tegretol is now causing, tegretol intocity. My question is - what are the symtoms and effects of this?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Mardre
As one gets older your kidneys and liver metabolize drugs slower, and a dose that may have been perfect a few years ago can then be too much. This can be tested with a blood test - the ideal plasma concentration is 4-12 mg/L. Certain medications for instance antibiotics like erythromycin and clarithromycin can increase tegretol levels due to competition for liver enzymes.
Symptoms of a too high tegretol level are being off balance, difficulty walking, slurred speech, abnormal movements, supression of brain function, low blood pressure, slow heartbeat, supressed breathing and blood abnormalities.
Her doctor should monitor her blood levels and see if a reduced level will still cause seizures.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.